Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 540, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 23, 2002, 9:32 PM CST for Yazoo County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2002, 9:32 PM CST (03:32 UTC)
- Expired
- Dec 23, 2002, 10:15 PM CST
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Yazoo County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 6:00 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 240332 SVRJAN MSC163-240415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 930 PM CST MON DEC 23 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YAZOO COUNTY IN CENTRAL MISSISSIPPI * UNTIL 1015 PM CST * AT 930 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BENTONIA...OR ABOUT 13 MILES SOUTH OF YAZOO CITY...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR BENTONIA AT 935 PM CST BE NEAR BENTON AT 945 PM CST BE ALONG INTERSTATE 55 NEAR VAUGHAN BY 1000 PM CST. HAIL TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3269 9065 3255 9047 3284 9002 3296 9024 $$ CRAVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:30 PM CST, 6 hours 2 minutes earlier.
Area forecast discussion, Dec 23, 3:30 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 PM CST MON DEC 23 2002 FORECAST HIGHLIGHTS INCLUDE FLOODING/SEVERE CONVECTIVE POTENTIAL TONIGHT AND TUESDAY FOLLOWED BY COLDER AIR...TUESDAY NIGHT AND CHRISTMAS DAY. A FEW FLURRIES LATE TUESDAY NIGHT MAINLY N PORTIONS AND AGAIN FRIDAY MORNING N HALF. ANOTHER MAJOR TROUGH AXIS TO PASS AT THE FIRST OF NEXT WEEK. SHORT-TERM: WARM FRONT MOVING STEADILY NWD WITH SURFACE DEWPOINTS NOW IN THE 60S SW BUT STILL NEAR 30 NE PORTIONS OF CWFA. EXPECT BOUNDARY TO SET UP ALONG A KMLU-KCBM LINE LATE TONIGHT AS LOW PRESSURE CENTER(1004MB) WORKS UP THE BOUNDARY INTO GRENADA AREA BY ABOUT 12Z TUESDAY. HEAVIEST RAINFALL OF 2 TO 4 INCHES EXPECTED ACROSS DELTA REGION BEFORE NOON ON TUESDAY AND WILL POST A FLOOD WATCH THOSE AREAS. OTHERWISE...FIRST CONVECTIVE BURST OVER SRN MS AT THIS TIME WILL GIVE WAY TO STRONGER STORMS BUILDING IN WRN LA. WW799 IN EFFECT FOR MUCH OF LA UNTIL 8PM IS NOTED TO BE A PDS(PARTICULARLY DANGEROUS SITUATION) TORNADO WATCH. STRENGTHENING WIND FIELDS TONIGHT ACROSS MS WILL DEFINITELY MEAN THE TORNADO THREAT WILL CONTINUE FARTHER E AND ALL RESIDENTS SHOULD REMAIN WEATHER ALERT OVERNIGHT. MAIN COLD FRONT EXTENDS FROM THE GRENADA LOW CENTER EARLY TUESDAY DOWN INTERSTATE 55 AND THIS FRONT SHOULD SWEEP EWD THROUGH THE MORNING HOURS WITH POTENTIALLY DAMAGING WINDS/TORNADOES. AS THE FIRST SHORTWAVE ALOFT DRIVES THIS BOUNDARY PAST...COLD AIR ADVECTION WILL INCREASE QUICKLY TUESDAY AFTERNOON WITH FALLING TEMPERATURES RIGHT INTO CHRISTMAS MORNING. MEANWHILE A SECOND STRONGER MID LEVEL VORT CENTER PROGGED TO CROSS CENTRAL MS TUESDAY NIGHT WITH 65-70% MEAN RELATIVE HUMIDITIES RIDING ALONG AND LEFT OF THE EWD TRACK. THIS WARRANTS A MENTION OF PERIOD OF FLURRIES FROM 9PM CHRISTMAS EVE THROUGH DAYBREAK CHRISTMAS MORNING - CAN YOU BELIEVE IT? TEMPERATURES TUESDAY NIGHT SHOULD DROP TO NEAR 31 DEGREES ALONG AND N OF HIGHWAY 82 AND NEAR FREEZING DOWN TO I-20 SO WE DO NOT EXPECT ANY SNOW ACCUMULATIONS. THERE COULD BE A DUSTING IN GRASSY AREAS IN THE HIGHWAY 82 CORRIDOR FOR THE BIG DAY HOWEVER TEMPERATURES SHOULD RISE ABOVE FREEZING ALL AREAS DURING CHRISTMAS DAY AND NO TRAVEL IMPACT IS LIKELY. CLOUDS WILL DECREASE DURING THE DAY WEDNESDAY AS A SURFACE HIGH MOVES TOWARD THE AREA FROM TX. THIS HIGH SETTLES RIGHT OVER MS EARLY THURSDAY FOR OUR COLDEST AIR OF THE WEEK - LOW TO MID 20S. EXTENDED... A FAST-MOVING SHORTWAVE CLIPS THE REGION EARLY FRIDAY WITH MARGINAL MOISTURE AND ANOTHER CHANCE AT SOME FLURRIES WITH THE NEXT SIGNIFICANT SHORTWAVE COMING IN ACCORDING TO ENSEMBLES SUNDAY NIGHT OR NEXT MONDAY. THIS ONE WILL BEAR WATCHING FOR MORE TSRA AS THE SEESAW TEMPERATURES OF AN EL NINO WINTER PATTERN CONTINUE. MORE ON THIS LATER IN THE WEEK. PRELIM NUMBERS JAN 058/062 032/046 030 +83-0 MEI 060/067 033/045 029 +8310 .JAN... AR...FLOOD WATCH TONIGHT SERN ZONES 74..75. LA...FLOOD WATCH TONIGHT NERN ZONES 7..8..9..15..16 MS...FLOOD WATCH TONIGHT NWRN ZONES 18..19..25>28..34>36..40>42..47
Hazardous weather outlook, Dec 23, 2:14 PM CST, 7 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 214 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...GENERALLY ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EXTREME SOUTHEAST ARKANSAS AND THE REMAINDER OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY ALONG AND SOUTHWEST OF A LINE FROM GREENWOOD TO MERIDIAN. THE PRIMARY SEVERE WEATHER CONCERN WILL BE SIGNIFICANT DAMAGING THUNDERSTORM WINDS ABOVE 70 MILES AN HOUR AND TORNADOES. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTHEAST OF THE LINE FROM GREENWOOD TO MERIDIAN. THE PRIMARY RISK WITH THESE STORMS WILL BE LARGE HAIL OR DAMAGING THUNDERSTORM WINDS ABOVE 60 MILES AN HOUR. TORNADOES ARE NOT LIKELY WITH THESE STORMS BUT THEY CAN NOT BE RULED OUT AT THIS TIME. A WARM FRONT WILL SURGE IN FROM THE GULF THIS AFTERNOON TO RAISE DEWPOINTS AND INCREASE HUMIDITY ACROSS THE AREA. THE FIRST IN A SERIES OF WEATHER SYSTEMS ALOFT WILL MOVE INTO THE REGION DURING LATE AFTERNOON TO INITIATE SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA. STRONGER... POSSIBLY SEVERE STORMS...WILL DEVELOP TONIGHT AS A MORE VIGOROUS WEATHER SYSTEM MOVES INTO THE REGION. THE COLD FRONT AND LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST TONIGHT TO INCREASE LOW LEVEL WINDS AND INCREASE THE CHANCE OF SEVERE STORMS. ...FLOODING... FLOODING WILL BE POSSIBLE TONIGHT OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI. PERIODS OF HEAVY RAIN CAN BE EXPECTED OVER MOST OF THE REGION TONIGHT. A WARM FRONT WILL MOVE IN FROM THE GULF LATER THIS AFTERNOON AND INCREASE HUMIDITY ACROSS THE AREA. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE WARM FRONT THIS AFTERNOON AS IT LIFTS NORTH. RAINFALL CHANCES WILL BE HIGHEST OVER WESTERN ZONES. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WITH LOCALIZED AMOUNTS OF THREE TO FOUR INCHES IS EXPECTED TO PRODUCE FLOODING TONIGHT WEST OF A LINE FROM GRENADA MISSISSIPPI TO VICKSBURG TO BUDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...DAYS TWO AND THREE... SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EAST MISSISSIPPI COUNTIES EARLY TUESDAY. THE PRIMARY SEVERE WEATHER CONCERN WILL BE DAMAGING THUNDERSTORM WINDS. A FEW STORMS MAY BE CAPABLE OF PRODUCING TORNADOES. A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND INTO EAST MISSISSIPPI AROUND DAYBREAK TUESDAY. STRONG SOUTHERLY WIND AHEAD OF THE FRONT AND SIGNIFICANT UPPER LEVEL SUPPORT WILL MAINTAIN THE CHANCE OF SEVERE THUNDERSTORMS INTO TUESDAY MORNING...GENERALLY EAST OF A LINE FROM COLUMBUS TO JACKSON TO COLUMBIA. THE STRONGEST FEATURES WILL MOVE TO THE EAST BY MIDDAY TUESDAY AND THE CHANCE OF SEVERE THUNDERSTORMS WILL END. ...DAYS FOUR THROUGH SEVEN... SNOW FLURRIES WILL BE POSSIBLE FRIDAY MORNING ACROSS SOUTHEAST ARKANSAS AND NORTH-CENTRAL MISSISSIPPI. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME. ANOTHER STRONG COLD FRONT WILL APPROACH THE AREA SUNDAY NIGHT AND PRODUCE A CHANCE FOR STRONG THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 23, 8:43 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
843 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 4W CAMP SHELBY MS 0.88 INCH HAIL
12/23/02 FORREST REPORTED BY HATTIESBURG
EOCLocal storm report, Dec 23, 8:50 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM CAMP SHELBY MS 1.00 INCH HAIL
12/23/02 FORREST REPORTED BY HATTIESBURG
EOCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:07 PM CST | Tornado Warning | JAN | Lamar | 28 min |
| Dec 23, 8:20 PM CST | Tornado Warning | JAN | Forrest | 30 min |
| Dec 23, 9:05 PM CST | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more | 6 hr |
| Dec 23, 10:56 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 29 min |
| Dec 23, 11:22 PM CST | Flash Flood Warning | JAN | Hinds, Rankin | 113 min |
| Dec 23, 11:50 PM CST | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 30 min |
| Dec 24, 12:31 AM CST | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson | 3 hr |
| Dec 24, 12:41 AM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 29 min |
| Dec 24, 12:56 AM CST | Severe Thunderstorm Warning | JAN | Forrest | 39 min |
| Dec 24, 1:17 AM CST | Severe Thunderstorm Warning | JAN | Adams | 38 min |
| Dec 24, 1:20 AM CST | Flash Flood Warning | JAN | Hinds, Rankin | 3 hr |
| Dec 24, 1:22 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 28 min |
| Dec 24, 1:24 AM CST | Severe Thunderstorm Warning | JAN | Jones | 31 min |
| Dec 24, 1:42 AM CST | Flash Flood Warning | JAN | Forrest, Jones, Lamar, Marion | 4 hr |
| Dec 24, 1:42 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 28 min |
| Dec 24, 1:45 AM CST | Severe Thunderstorm Warning | JAN | Simpson | 30 min |
| Dec 24, 1:50 AM CST | Severe Thunderstorm Warning | JAN | Franklin | 35 min |
| Dec 24, 2:02 AM CST | Severe Thunderstorm Warning | JAN | Copiah | 33 min |
| Dec 24, 2:06 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 39 min |
| Dec 24, 2:10 AM CST | Severe Thunderstorm Warning | JAN | Forrest | 40 min |
| Dec 24, 2:12 AM CST | Severe Thunderstorm Warning | JAN | Lincoln | 38 min |
| Dec 24, 2:26 AM CST | Tornado Warning | JAN | Clarke | 29 min |
| Dec 24, 2:32 AM CST | Severe Thunderstorm Warning | JAN | Hinds | 33 min |
| Dec 24, 2:43 AM CST | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 32 min |
| Dec 24, 2:45 AM CST | Severe Thunderstorm Warning | JAN | Jones | 30 min |
| Dec 24, 2:50 AM CST | Severe Thunderstorm Warning | JAN | Lawrence | 30 min |
| Dec 24, 2:54 AM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis | 31 min |
| Dec 24, 2:58 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 17 min |
| Dec 24, 3:11 AM CST | Severe Thunderstorm Warning | JAN | Covington, Smith | 29 min |
| Dec 24, 3:18 AM CST | Severe Thunderstorm Warning | JAN | Marion | 32 min |
| Dec 24, 3:25 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Jones | 30 min |
| Dec 24, 3:36 AM CST | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 39 min |
| Dec 24, 3:43 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 42 min |
| Dec 24, 3:59 AM CST | Tornado Warning | JAN | Forrest | 21 min |
| Dec 24, 4:02 AM CST | Tornado Warning | JAN | Forrest | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.